Abstract Number: 217

Severe episode of high fevers with lymphadenopathy and agranulocytosis after minocycline treatment for rosacea

A. Smith1, H. Nguyen 1

Meeting: 2019 Dermcoll

Session Information

Date: -

Session Title: All Abstracts

Session Time: -

Introduction: Minocycline is generally well tolerated, though has been associated with severe adverse drug reactions.
Case: A 43 year-old male was referred to the Emergency Department after bloods requested through his general practitioner investigating a four-week history of chills, sweats, fevers and lethargy revealed a neutrophil count of zero.
Regular medications included an eight-week course of minocycline 100mg daily for rosacea ceased three days prior to admission.
He was febrile at 38.7 degrees and examination revealed cervical lymphadenopathy, palpable inguinal and axillary lymph nodes, a palpable liver edge and splenomegaly. Liver function tests were deranged (ALP 238, GGT 451 and ALT 409) and blood film noted atypical lymphocytes and severe, progressive neutropaenia. Computed tomography imaging revealed moderate splenomegaly but no pathological nodes. Intravenous cefepime and granulocyte-colony stimulating factor (G-CSF) were commenced for three days until neutrophil count was above 1.0.
On follow up with the haematologist one week later, since discontinuing G-CSF his neutrophils remained normal, liver function since normalised and peripheral blood screen for other causes of neutropenia were negative.
Discussion: The most likely cause was thought to be minocycline as the agranulocytosis recovered with administration of G-CSF and upon cessation, his neutrophils have remained normal.
One proposed mechanism involves drug-induced autoantibodies and hapten-specific antibodies causing neutrophil destruction (Curtis, 2017). Prescribers should be aware of the adverse reactions associated with minocycline, the importance of early recognition and monitoring of full blood count and liver function tests.
Curtis (2017). Non–chemotherapy drug–induced neutropenia: key points to manage the challenges. Hematology 1:187-193; doi: 10.1182/asheducation-2017.1.187